An increase in melanin leads to what is called hyperpigmentation. In a nutshell, melanin is the substance in the body that is responsible for color (pigment) and when there is an overload of melanin in the skin, the skin will become darker in appearance or hyperpigmented. There are certain medical conditions and pharmaceuticals that may cause hyperpigmentation. In addition, exposure to sunlight is a major culprit of hyperpigmentaion, and will darken already hyperpigmented areas. This is why the use of unscreen is highly recommended by dermatologists, even for African Americans.
Hyperpigmentation may also be referred to as postinflammatory hyperpigmentation. This condition may occur after an injury such as a cut, scrape, or burn, or after certain skin disorders such as acne or eczema. Although it is not exclusive to black skin, hyperpigmentation is more common and noticeable in darker skin. When treatment is started early of the underlying problem, the development of dark spots may be prevented.
Hyperpigmentation can be expressed through different conditions; one of those conditions is melasma, also known as chloasma. The emergence of tan or brown patches characterizes this condition. It is often a condition that shows up on the face. Melasma can commonly occur in pregnant women; yet men can also develop this condition. Melasma can be treated with medications; it is often treated by hydroquinone. Melasma has been shown to go away naturally after pregnancy.
At times, darkened areas of the skin may take several months or years to fade. Some forms of treatment include chemical peels, microdermabrasion, and bleaching medications that are prescribed by a dermatologist to fade pigment more rapidly. Picking, harsh scrubbing, and abrasive treatments should be avoided so the condition will not be exacerbated.
Limiting the exposure to the sun and UV radiation will help tremendously in reducing reactions caused in individuals with melasma. A powerful and effective sunscreen (SPF 15 or higher) must be used at all times. If sunscreen is not worn frequently, the sunlight will more likely than not, worsen your condition.
As always, consult with your health care professional prior to treating the condition yourself.